Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2005, 12:13 AM CDT for Des Moines County, Lee County, Iowa; Hancock County, Henderson County, Illinois; Clark County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 12:13 AM CDT (05:13 UTC)
- Expired
- Aug 20, 2005, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Des Moines County, IA, Lee County, IA, Hancock County, IL, Henderson County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 200513 SVRDVN IAC057-111-ILC067-071-MOC045-200600- /O.NEW.KDVN.SV.W.0101.050820T0513Z-050820T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1213 AM CDT SAT AUG 20 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLARK COUNTY IN NORTHEAST MISSOURI SOUTH CENTRAL DES MOINES COUNTY IN SOUTHEAST IOWA LEE COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITIES OF...KEOKUK...FORT MADISON NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS EXTREME SOUTHWESTERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 100 AM CDT * AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CROTON TO 12 MILES SOUTHWEST OF WAYLAND...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF KAHOKA TO 11 MILES SOUTH OF KAHOKA...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WAYLAND BY 1220 AM CDT NEW BOSTON AND DONNELLSON BY 1225 AM CDT ALEXANDRIA AND FRANKLIN BY 1230 AM CDT WEST POINT...NAUVOO...MONTROSE AND KEOKUK BY 1235 AM CDT DENMARK BY 1240 AM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4062 9173 4087 9116 4047 9103 4027 9171 $$ DLF
2 follow-up statements
000
WWUS53 KDVN 200533
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT SAT AUG 20 2005
MOC045-200542-
/O.CAN.KDVN.SV.W.0101.000000T0000Z-050820T0600Z/
CLARK MO-
1232 AM CDT SAT AUG 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS CANCELLED...
THE LINE OF SEVERE THUNDERSTORMS THAT WAS CAPABLE OF PRODUCING
SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4037 9144 4041 9152 4044 9152 4048 9158
4062 9163 4070 9168 4086 9116 4048 9103
4030 9147
$$
IAC057-111-ILC067-071-200600-
/O.CON.KDVN.SV.W.0101.000000T0000Z-050820T0600Z/
DES MOINES IA-LEE IA-HENDERSON IL-HANCOCK IL-
1232 AM CDT SAT AUG 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM CDT FOR
NORTHERN HANCOCK...EXTREME SOUTHWESTERN HENDERSON...LEE AND
SOUTHWESTERN DES MOINES COUNTIES...
AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WEST POINT TO MOOAR...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF FORT MADISON TO
KEOKUK...MOVING NORTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SAWYER...FORT MADISON MUNICIPAL AIRPORT AND FORT MADISON
BY 1240 AM CDT
MIDDLETOWN...NIOTA...WEVER AND AUGUSTA BY 1245 AM CDT
BEAVERDALE AND PONTOOSUC BY 1250 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4037 9144 4041 9152 4044 9152 4048 9158
4062 9163 4070 9168 4086 9116 4048 9103
4030 9147
$$
DLF000
WWUS53 KDVN 200558
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 AM CDT SAT AUG 20 2005
IAC057-111-ILC067-071-200608-
/O.EXP.KDVN.SV.W.0101.000000T0000Z-050820T0600Z/
DES MOINES IA-LEE IA-HENDERSON IL-HANCOCK IL-
1258 AM CDT SAT AUG 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANCOCK...EXTREME
SOUTHWESTERN HENDERSON...LEE AND SOUTHWESTERN DES MOINES COUNTIES
EXPIRES AT 100 AM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTS UP TO
45 MPH AND HEAVY RAIN.
LAT...LON 4037 9144 4041 9152 4044 9152 4048 9158
4062 9163 4070 9168 4086 9116 4048 9103
4030 9147
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:33 PM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Aug 19, 1:33 PM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 133 PM CDT FRI AUG 19 2005 .SYNOPSIS... THE SURFACE WARM FRONT HAS MADE ITS WAY INTO SOUTHERN IOWA AND CENTRAL ILLINOIS BY MID DAY...AND CONTINUES TO SLOWLY LIFT NORTH. DEWPOINTS HAVE RISEN INTO THE LOWER TO MIDDLE 70S ALONG AND SOUTH OF INTERSTATE 80 AS MOISTURE RETURN FLOWS NORTH AND CONVERGES ALONG THE WARM FRONT. THE COLD FRONT IS NOW ENTERING WESTERN IOWA...AND A SURFACE LOW PRESSURE WAVE IT FORMING AND RIDING NORTHEAST ALONG THE COLD FRONT CURRENTLY IN KANSAS. WINDS SOUTH OF THE WARM FRONT HAVE INCREASED TO 25 KTS...AND THIS HAS HELPED AGITATE THE CUMULUS FIELD IN SOUTHERN IOWA THROUGH MOISTURE CONVERGENCE. ...SEVERE THUNDERSTORM INITIATION MAY OCCUR SOUTH OF INTERSTATE 80 AT ANY TIME THE REMAINDER OF THE DAY... .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) EARLY EVENING THUNDERSTORM MODE APPEARS TO BE HP SUPERCELLULAR...WITH STORM MOTION SLOWLY EAST. THE MAIN THREAT AREA IS ALONG AND SOUTH OF INTERSTATE 80. AT THIS TIME...LOW LEVEL WINDS APPEAR TOO LIGHT ALONG THE WARM FRONT TO ALLOW SIGNIFICANT TORNADO POTENTIAL...BUT AMPLE CAPE OVER 3000 J/KG AND LOCAL EFFECTS MAY ALLOW FOR WEAK ISOLATED TORNADOES TO OCCUR IN THE STRONGEST CELLS ALONG AND JUST NORTH OF THE WARM FRONT. THIS EVENING...THE COLD FRONT WILL SPAWN A LINE OF STORMS...WHICH WILL LIKELY PRODUCE A STRONG COLD POOL IN ADVANCE OF THE COLD FRONT. CONVECTION WILL LIKELY ORGANIZE ALONG THIS COLD POOL...AND RACE EASTWARD AHEAD OF THE COLD FRONT...PRODUCING SEVERE WIND GUSTS ALONG THEIR PATH. THE GREATEST THREAT APPEARS TO BE IN IOWA...WHERE SURFACE BASED INSTABILITY WILL BE GREATER DURING THE EVENING. ILLINOIS WILL SEE STRONG TO SEVERE STORMS WITH THIS LINE...BUT PRIMARILY AFTER MIDNIGHT WHEN LOW LEVEL CAPE WILL BE LOWER. RAINFALL RATES MAY CAUSE FLASH FLOODING IN VERY LOCALIZED AREAS IF SUPERCELLS DEVELOP THIS AFTERNOON AND EVENING. SATURDAY THROUGH SUNDAY NIGHT WILL BE PARTLY TO MOSTLY CLEAR...WITH DRY CONDITIONS AFTER EARLY SATURDAY MORNING. MUCH DRIER AIR WILL KEEP TEMPS IN THE MID 70S TO LOWER 80S FOR HIGHS...AND UPPER 40S TO LOWER 50S FOR LOWS. ..ERVIN.. && .LONG TERM...(MONDAY THROUGH FRIDAY)... ZZZZZZ... OVERALL NOT MUCH CHANGE TO GOING FORECAST. DRY CANADIAN HIGH PRESSURE WILL BE BUILDING INTO THE MID MISSISSIPPI RIVER VALLEY MONDAY AND TUESDAY WITH GENERALLY CLEAR SKIES...LIGHT WINDS...AND COOLER TEMPERATURES. FUTURE SHIFTS MAY WANT TO LOWER TEMPS A DEGREE/TWO THAN WHAT IS CURRENTLY IN FORECAST FOR MONDAY/TUESDAY TIME FRAME. NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS STILL LOOKS TO BE THURSDAY INTO FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA. ROUNDED POPS UP TO 30 PERCENT FOR THU/THU NIGHT...AND ADDED A SLIGHT CHANCE INTO FRIDAY FOR THE SOUTHEAST TWO THIRDS OF FORECAST AREA. ..14.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/14
Hazardous weather outlook, Aug 19, 7:00 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 700 PM CDT FRI AUG 19 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 700 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE OUTLOOK AREA TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS AROUND 60 MPH...WITH LARGE HAIL TO 1 INCH IN DIAMETER A SECONDARY THREAT. THE THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS. ANY HEAVY RAIN OCCURS COULD CAUSE PONDING OF WATER ON ROADS AND FLOODING OF DITCHES...SMALL STREAMS AND POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED. THE NEXT THREAT OF THUNDERSTORMS WILL BE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
In the hours before
Local storm report, Aug 19, 7:55 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG MACOMB 40.47N 90.68W
08/19/2005 MCDONOUGH IL LAW ENFORCEMENT
LARGE TREE DOWN AT 400 BLOCK OF DUDLEY IN MACOMB. POWER
LINES DOWN CAUSING POWER OUTAGES.
&&
ELLIOTTLocal storm report, Aug 19, 8:13 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HEAVY RAIN 1 NW TENNESSEE 40.42N 90.85W
08/19/2005 2.50 INCH MCDONOUGH IL TRAINED SPOTTER
2.5 INCHES OF RAIN IN 35 MINUTES.
&&
ELLIOTTLocal storm report, Aug 19, 9:52 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
08/19/2005 0.64 INCH LINN IA TRAINED SPOTTER
AT CORNER OF 42ND STREET AND EDGEWOOD ROAD IN NORTHEAST
CEDAR RAPIDS. REPORTED 0.64 INCHES OF RAIN IN 20 MINUTES.
&&
ELLIOTTLocal storm report, Aug 19, 11:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HEAVY RAIN LOWDEN 41.86N 90.92W
08/19/2005 1.10 INCH CEDAR IA CO-OP OBSERVER
1.10 INCHES OF RAIN BETWEEN 1045 PM AND 1105 PM. MAX WIND
GUST OF 35 MPH FROM THE NORTH AT 1050PM.
&&
ELLIOTTLocal storm report, Aug 19, 11:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST GRAND MOUND 41.82N 90.65W
08/19/2005 60 MPH CLINTON IA LAW ENFORCEMENT
50 TO 60 MPH TSTMS WIND GUST NEAR HIGHWAY 30 IN GRAND
MOUND.
&&
ELLIOTTLocal storm report, Aug 20, 12:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 AM CDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND DMG THOMSON 41.96N 90.10W
08/20/2005 CARROLL IL LAW ENFORCEMENT
CARROLL COUNTY COMMUNICATIONS REPORTS TREE LIMBS DOW IN
MILLEDGEVILLE AND A TREE FELL ON A CAMPER IN THOMSON.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:46 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton | 59 min |
| Aug 19, 7:29 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in Illinois, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.